Testosterone Therapy and the Risk of High Hematocrit and Erythrocytosis

If you have low testosterone (T), then testosterone replacement therapy (TRT) might be the best option to alleviate your symptoms and improve the quality of your life.

However, the treatment is not free of adverse reactions. If your doctor has suggested TRT for your condition, then he or she will also warn you about the possible side effects of the therapy.

One of these effects is an increase in your red blood cell count. This can be seen as a benefit for those with low T and anemia. However, some patients experience an increase above the normal references in several blood parameters which can lead to complications.

How does testosterone affect your blood?

Testosterone stimulates the process of red blood cell (erythrocyte) production called erythropoiesis. The effect is dose-dependent but the exact mechanisms are not fully known yet.

How does testosterone affect blood?

If your erythrocyte count increases above normal levels, the condition is called erythrocytosis. It is usually accompanied by elevated total hemoglobin (above 18.5 g/dL) and high hematocrit (over 54%). The combination of these signs is defined as polycythemia.

Hemoglobin is the iron-containing protein in your erythrocytes that allows blood to transport the oxygen in your body. The formation of hemoglobin is crucial for normal erythropoiesis.

Hematocrit is the volume of all erythrocytes compared to your total blood volume. It reflects on the ratio between the cells and the liquid portion of your blood.

Hemoglobin and hematocrit levels can also be elevated due to decreased blood volume, such as during dehydration

According to studies, testosterone therapy leads to a 7%–10% increase in hemoglobin and hematocrit. If it increases above 54%, it can be a risk factor for the development of blood clots, which can lead to heart attack or stroke.

Furthermore, clots that form in the veins (venous thrombosis) can break loose and plug into a vessel in the lungs or the brain. This leads to another potentially fatal condition called venous thromboembolism.

Currently, there is a lack of consensus on whether testosterone therapy increases the risk for blood clots. For example, a large meta-analysis of more than 30 randomized studies has found no association between testosterone therapy and heart attacks or stroke.

Alternatives to testosterone therapy, such as T boosters or supplements do not appear to be a safer or more effective option for patients with low testosterone. They usually contain various herbal extracts with poor scientific support for their effectiveness.

A recent analysis which evaluated 50 testosterone boosters and their ingredients found that more than 75% had no evidence to support their claims. Furthermore, research suggests that in 10% of the cases, some of the ingredients might actually lower T.

Despite being natural, the safety of herbal testosterone enhancers also remains unclear

There have been cases of thromboembolism likely caused by the use of certain extracts.

Testosterone effects on hemoglobin and hematocrit

Testosterone therapy increases hemoglobin, and men with baseline hematocrit levels above 48-50% are at an increased risk of polycythemia.

One of the mechanisms by which testosterone can lead to polycythemia is via increasing iron utilization. T affects a protein in your body called hepcidin which normally reduces iron absorption.

By suppressing it, testosterone increases the availability of iron which boosts hemoglobin production. Hepcidin suppression is most significant during the first month of therapy. On the other hand, it takes about 3-6 months for hemoglobin and hematocrit levels to increase.

Elevated hemoglobin might be associated with certain risks including atherosclerosis and related cardiovascular incidents

However, not all forms of testosterone appear to affect the risk of heart attack or stroke. According to a meta-analysis that included data from 3703 patients, oral forms of TRT can increase the risk of cardiovascular events. On the other hand, testosterone injections were not associated with an increased risk.

Other concerns due to high hemoglobin levels such as erectile dysfunction are not supported by scientific evidence. In fact, patients with ED are more likely to have anemia (low hemoglobin).

How to lower hematocrit while on TRT?

Avoiding dehydration is important, as it can lead to an elevation in the value of your hematocrit that is unrelated to your therapy.

If you are well hydrated and your hematocrit levels are above 54%, then official guidelines recommend discontinuing the therapy until your values return to baseline.

Blood Donation To Maintain Hematocrit

The condition can also be treated via therapeutic venesection, which means drawing blood out of your body. Being on TRT does not prevent you from donating blood so unless you are taking other medications as well, donation might be an option.

However, regular blood donation might not be the best strategy to manage the condition, because it further stimulates erythropoiesis. Scientific evidence suggests that regular blood donation is an insufficient method to maintain a hematocrit below 54%.

Smokers are at an increased risk for increased hematocrit. The risk can be reduced by smoking cessation.

If there is an increased risk of thrombi, aspirin can be taken for its antithrombotic effects. However, the risk for bleeding and gastrointestinal side effects must be carefully evaluated by a medical doctor.

Testosterone effects on erythropoiesis

Testosterone is proven to stimulate the production of erythropoietin. That is a hormone produced by your kidneys that stimulates normal erythropoiesis in the bone marrow.

Elevated red blood cell count is usually accompanied by a rise in hemoglobin and leads to increased hematocrit.

Erythropoietin is increased most significantly during the first month of testosterone therapy

However, it returns to baseline after the 6th month of continuous TRT. On the other hand, it takes 3-6 months for the red blood cell count to rise due to T. The process is slower in patients with low T who also suffer from anemia.

Besides, a study reports that blood parameters peak later and higher in older individuals. Younger men on testosterone therapy had a significantly lower risk for erythrocytosis and high hematocrit.

How to manage erythrocytosis caused by testosterone therapy?

Polycythemia is reversible, and if you get erythrocytosis or a high hematocrit, discontinuing TRT will resolve the problem. Since the effect is dose-dependent, testosterone therapy can be reinitiated, with a lower starting dose.

Evidence suggests that short-acting forms of testosterone might be more likely to cause erythrocytosis compared to other forms.

Different forms of testosterone and their impact on erythrocytosis

For example, 66.7% of patients experience an increase in hematocrit levels above 50% when treated with short-acting T injections such as testosterone cypionate and enanthate.

Only 7% of patients on therapy with long-acting testosterone undecanoate injections have hematocrit above 50%. Patients on testosterone gel or pellets experience elevated hematocrit in 12.8% and 35.1% of the cases respectively.

That might be because a sudden rise in testosterone can lead to a stronger erythropoietin response from the kidneys. Thus, a lower initial dose and more stable testosterone administration routine might prevent the reoccurrence of erythrocytosis.

Does testosterone therapy confer risk for venous thromboembolism?

Currently, there is insufficient evidence on whether TRT increases the risk for venous thromboembolism. Nevertheless, patients prone to polycythemia might be at an increased risk only during the first 6 months of therapy.

Testosterone therapy may increase the risk for thromboembolism from 0.16% to 0.26% only for the first six months. After the first six months, the risk returns to baseline.

That’s likely because the effects of testosterone on erythropoiesis and hemoglobin production are transitory.

There are also studies that have reported no associations between TRT and increased risk of venous thromboembolism.

Patients who are at an increased risk of polycythemia or thrombi include chronically ill patients, suffering from:

  • COPD (chronic obstructive pulmonary disease)
  • Obstructive sleep apnea
  • Thrombophilia
  • Immobility or prolonged bed rest
  • Obesity
  • Congestive heart failure
  • Prior venous thromboembolism or family history of such events

Patients who take blood thinners might actually be at a higher risk of bleeding and hemorrhages when combining them with TRT.

In addition, testosterone enhances the anticoagulant effect. Make sure to consult with your doctor as the dosage of your medication might require a correction.

Get a free consultation with our medical expert for any questions about hormone replacement therapy